Get a better med history — A life may be at stake

Nearly half of older patients use prescription and over-the-counter (OTC) medications together, says a new study, and one in 25 is at risk for a major potential drug-drug interaction. The researchers also found that 29% of these patients use at least five prescription medications.1

Bleeding and hyperkalemia were the most common type of drug-drug interaction adverse effects identified in the study. Commonly used medications that can cause these reactions include aspirin and warfarin, ginkgo and aspirin, and warfarin and simvastatin, says the study's lead author, Dima Qato, PharmD, MPH, a research associate at the University of Chicago.

The study's findings underscore the fact that ED nurses always should ask patients about all the medications they use: prescription, OTC, and dietary supplements, she says. "If the patient or caregiver does not have this information, nursing staff should contact the patient's providers and pharmacies to obtain it," says Qato.

Karen Hayes, PhD, ARNP, assistant professor at the School of Nursing at Wichita (KS) State University, says obtaining a complete list of medications "is important, because we give many medications during treatment or at discharge from the ED. Any new medication given may interact or compete with current medications," she says.

Anticholinergics, psychotropics, analgesics, sedatives, and drugs with a narrow therapeutic windows such as digoxin and warfarin, are the most worrisome, says Hayes.

Elderly patients often see multiple physicians with little communication between providers, says Amanda Person, RN, MSN, ED nurse at Methodist Healthcare North in Memphis, TN. "With this in mind, various medications may be prescribed that are similar in mechanism of action or interact with one another," Person says.

At St. Joseph's Hospital in St. Paul, MN, "We do just about everything to get a good list," says Joan Somes, PhD, MSN, RN, CEN, FAEN, ED educator. ED nurses call the pharmacy, look up old charts, instruct paramedics to bring in every pill bottle they can find, provide cards to patients to list their medications, and call physicians' offices. Recently, a pharmacy technician was hired at St. Joseph's ED.

"This person's entire job is to find out the patient's meds, and fill out the medication reconciliation required by The Joint Commission," she reports.

Reference

  1. Qato DM, Alexander GC, Conti RM, et al. Use of prescription and over-the-counter medications and dietary supplements among older adults in the United States. JAMA 2008; 300:2,867-2,878.

Sources

For more information on medications and elder ED patients, contact:

  • Karen Hayes, PhD, ARNP, Assistant Professor, School of Nursing, Wichita State University. Phone: (316) 978-5721. E-mail: Karen.Hayes@wichita.edu.
  • Amanda Person, RN, MSN, Emergency Department, Methodist Healthcare North, Memphis, TN. Phone: (901) 516-5211. E-mail: amandap414@comcast.net.
  • Dima Qato, PharmD, MPH, Research Associate, University of Chicago. E-mail: dimaqato@uchicago.edu.
  • Joan Somes, PhD, MSN, RN, CEN, FAEN, Staff Nurse/Department Educator, St. Joseph's Hospital, St. Paul, MN. Phone: (651) 232-3000. E-mail: somes@blackhole.com.

Ask these 6 questions of every elderly patient

Omissions of medications taken by older patients can be life-threatening for patients in your ED, warns Joan Somes, PhD, MSN, RN, CEN, FAEN, ED educator at St. Joseph's Hospital in St. Paul, MN. Ask these questions when taking an elder patient's medication history:

What over-the-counter medications, herbals, vitamins, and supplements do you take?

Drugs such as laxatives, antacids, antihistamines, nonsteroidal anti-inflammatory drugs, decongestants, and diuretics may affect the absorption and efficacy of other drugs, or cause dangerous drug interactions and side effects, warns Amanda Person, RN, MSN, an ED nurse at Methodist Healthcare North in Memphis, TN.

How much, how often, and when do you take your medications?

"Don't assume that patients take their prescriptions as indicated on the bottle," says Person.

Older patients might take the first few samples given by their primary care physician and never fill the prescription, as the drugs are too expensive. "With the financial crunches out there, we find many of our older patients will scrimp on their meds. They take them less often or if they feel they 'need' them,'" says Somes. "We can't assume they are taking their drugs correctly and often end up doing drug levels to determine if the patient is 'therapeutic' with whatever med they are taking."

What do you take each medication for?

"When patients are unclear about drug indication or dosage, medicines may be taken symptomatically, and excessive or subtherapeutic amounts may be consumed," says Person. "Further inquiry with elderly clients gives the opportunity for the nurse to identify education needs and provide potentially life-saving intervention."

Have you supplemented pain control medications with alcohol, or other drugs.

"This is not unreasonable. Asking about cocaine and 'meth' is becoming important as the baby boomers age," says Somes.

How much ibuprofen are you taking?

Ibuprofen is "one of those drugs we really need to check about" because it is found in so many combinations in over-the-counter medications taken by older adults, Somes says.

If toradol is given in the ED, this can lead to renal and hepatic failure in the older adult, especially if administered in the "routine" amount and on top of the ibuprofen or other nonsteroidal anti-inflammatory drugs the patient is taking, warns Somes.

Do you have any transdermal patches?

"We are seeing more and more patients with fentanyl patches, and many patients don't tell us about them," says Somes. "If I had my way, they would make all medication patches lime green, so nurses can see them. All too often, the clear patch is easy to miss."

Clinical Tips

If elder has poor response, suspect home medications

Medications taken by elderly patients at home might not allow an increase in the patient's heart rate or vasoconstriction, leading to poor response in the shock state, says Joan Somes, PhD, MSN, RN, CEN, FAEN, ED educator at St. Joseph's Hospital in St. Paul, MN.

"Many of the meds are geared to keeping the blood pressure and heart rate lower. Thus, when the patient tries to compensate for shock or dehydration, they cannot due to the medications trying to keep the heart rate and blood pressure lower," she says. "People often don't understand this about old people and hypotension."